South Dakota, 2017

Damaging Winds in South Dakota, June 27, 2017

June 27, 2017 · NWS UNR · 31 events in 6 counties and zones

A line of severe thunderstorms developed over far southwestern South Dakota and tracked northeastward across much of southwestern into central South Dakota. The storms produced wind gusts of 60 to 80 mph and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over far southwestern South Dakota and tracked northeastward across much of southwestern into central South Dakota. The storms produced wind gusts of 60 to 80 mph and small hail. The winds caused minor damage, mostly to trees and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 1:45 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM MST, 1 hour 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Tue Jun 27 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 205 PM MDT Tue Jun 27 2017

Upper level analysis has a ridge over the northern Plains, with a
strong trof crossing the northern Rockies. Some high clouds are
streaming across the northern plains, with showers and storms
developing across central Wyoming. At the surface, cold front has
just moved through Rapid City, with very warm and dry air moving
in from the west. Strong southerly boundary layer flow across the
South Dakota plains has temps in the 80s to around 90 degrees at 2
PM, with dewpoints in the 50s.

Late this Afternoon/Tonight...Surface cold front will continue
east this afternoon, with the Cap eroding by late afternoon/early
evening. Models showing 2-3K J/kg CAPE across central SD as Cap
erodes. Thunderstorms are expected to develop well east of the
Black Hills, with some strong storms possible. CAMs are showing a
line of storms developing from Lemmon south to Philip and Martin
by 5-6PM, moving east into central SD early this evening. Main
threats will be large hail and damaging winds. Further west -
closer to the upper trof - ongoing showers and thunderstorms in
central WY will move into northeast WY and western SD this
afternoon and evening. These storms moving in behind the front in
the drier air will be high based, and likely producing more wind
than hail. On and off showers and storms will move through the
area overnight into early Wednesday morning.

Wednesday...Upper trof quickly shifts east with zonal flow taking
over through Wednesday night. Temps will be about 10 degrees
cooler on Wednesday behind the cold front. Another weak shortwave
associated with the upper trough will produce showers/storms
across northeastern WY and the Black Hills in the afternoon. With
ML CAPE of 600 to 1000 J/kg and 0-6 km shear of 40-50 kts, could
support and isolated strong to severe storm. Then chances for
showers/storms will expand across the CWA overnight.

Thursday and Beyond...Another lobe of the main upper trof will
swing through the northern Plains on Thursday, continuing chances
for showers and thunderstorm. Cool air will continue to wrap into
the region, with highs Thursday and Friday in the 70s. Mainly dry
weather is expected for Friday and Saturday, as an upper ridge
builds over the western CONUS, and a warming trend will begin.

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1106 AM MDT Tue Jun 27 2017

VFR conditions are expected through most of the afternoon. Sct
TSRA will develop along a cold front late this afternoon/evening
with local MVFR/IFR conditions along with the possibility of hail
and gusty winds. TSRA will move out of the region late this
evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 27, 10:26 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1126 AM MDT Tue Jun 27 2017

SDZ001-012-024-025-072-WYZ054>058-071-281300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1126 AM MDT Tue Jun 27 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop late this afternoon and
persist into the evening hours. Isolated severe thunderstorms with
large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible Wednesday and
Thursday, but organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-026>032-041>044-046-047-049-073-074-281300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Hermosa Foot Hills-
1126 AM MDT Tue Jun 27 2017 /1226 PM CDT Tue Jun 27 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop late this afternoon and
persist into the evening hours. There is a slight risk of severe
thunderstorms with hail greater than 2 inches in diameter and wind
gusts from 60 to 70 MPH. An isolated tornado is possible, mainly
over south central South Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible Wednesday and
Thursday, but organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
this evening, especially over south central South Dakota.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 27, 1:42 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
242 PM MDT TUE JUN 27 2017

WYZ055-272115-
Southern Campbell WY-
242 PM MDT TUE JUN 27 2017

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL COUNTY...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pine Tree Junction, or 13 miles southwest of Wright,
moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Campbell County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 10520 4350 10524 4349 10571 4350 10576
      4364 10576
TIME...MOT...LOC 2042Z 245DEG 33KT 4359 10565

JC
Special weather statement, Jun 27, 2:12 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
312 PM MDT TUE JUN 27 2017

WYZ055-058-272200-
Weston WY-Southern Campbell WY-
312 PM MDT TUE JUN 27 2017

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND WESTERN WESTON
COUNTIES...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles south of Moorcroft to 8 miles east of
Bill. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Rochelle and Clareton.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 10523 4400 10520 4408 10445 4350 10446
TIME...MOT...LOC 2112Z 261DEG 40KT 4395 10508 4326 10509

JC
Special weather statement, Jun 27, 3:02 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT TUE JUN 27 2017

SDZ027-029-041-WYZ058-272230-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
402 PM MDT TUE JUN 27 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER...WESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...

At 401 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Clareton to near Redbird to 14
miles northeast of Lusk. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Edgemont, Dewey, Provo, Rumford, Clareton, Morrisey, Burdock and Elk
Mountain Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10404 4350 10406 4351 10459 4376 10478
      4382 10402 4333 10369 4300 10369
TIME...MOT...LOC 2201Z 264DEG 48KT 4372 10455 4329 10424 4291 10425

JC
Local storm report, Jun 27, 3:27 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     25 ESE WRIGHT           43.55N 105.09W
06/27/2017  M56 MPH          CAMPBELL           WY   MESONET

            TIME ESTIMATED FROM RADAR

&&

EAGAN

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 27, 3:29 PM MST to 3:44 PM MST
Where
Custer County, 8.07 mi W of Jewel Cave Natl Mon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.723, -103.991

Thunderstorm Wind, Pennington

When
June 27, 3:49 PM MST
Where
Pennington County, 9.15 mi WSW of Hill City
Measured
54 kt (62 mph) measured gust
Reported by
Park/Forest Service
Coordinates
43.870, -103.744

Thunderstorm Wind, Fall River

When
June 27, 3:55 PM MST
Where
Fall River County, Hot Springs Municipal Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.370, -103.380

Thunderstorm Wind, Custer

When
June 27, 3:57 PM MST
Where
Custer County, Custer Co Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
43.730, -103.620

Thunderstorm Wind, Fall River

When
June 27, 3:57 PM MST
Where
Fall River County, 9.65 mi NNE of Edgemont
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
43.430, -103.760

Thunderstorm Wind, Custer

When
June 27, 4:00 PM MST
Where
Custer County, Custer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.770, -103.600

Part of the YMCA building's roof was torn off, a large sign was blown down, and trees were toppled by strong winds in Custer.

Thunderstorm Wind, Custer

When
June 27, 4:00 PM MST
Where
Custer County, 3 mi S of Custer
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
43.727, -103.600

Many pine trees were bent and several trees were snapped by the wind.

Thunderstorm Wind, Pennington

When
June 27, 4:05 PM MST
Where
Pennington County, 7.27 mi WSW of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -103.720

Several small trees were downed by the wind at the Medicine Mountain Boy Scout Camp.

Thunderstorm Wind, Pennington

When
June 27, 4:05 PM MST
Where
Pennington County, 2.27 mi SSW of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.898, -103.593

A tree blew down onto US Highway 16 south of Hill City.

Thunderstorm Wind, Custer

When
June 27, 4:08 PM MST to 4:18 PM MST
Where
Custer County, 3 mi WSW of Fairburn
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.673, -103.266

Thunderstorm Wind, Custer

When
June 27, 4:15 PM MST
Where
Custer County, 5.35 mi WNW of Hermosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.856, -103.295

The spotter estimated winds at 60 mph.

Thunderstorm Wind, Custer

When
June 27, 4:17 PM MST
Where
Custer County, 8 mi WNW of Fairburn
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
43.734, -103.358

Thunderstorm Wind, Pennington

When
June 27, 4:20 PM MST
Where
Pennington County, Johnson Siding
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.080, -103.430

Pine trees were snapped and part of a roof was damaged by the wind.

Thunderstorm Wind, Pennington

When
June 27, 4:25 PM MST
Where
Pennington County, 4.41 mi SSW of Rapid City
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
44.018, -103.241

Thunderstorm Wind, Pennington

When
June 27, 4:30 PM MST
Where
Pennington County, 3.98 mi SSE of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.030, -103.180

A metal building was damaged by the wind.

Thunderstorm Wind, Pennington

When
June 27, 4:30 PM MST
Where
Pennington County, 2.21 mi S of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.048, -103.217

Minor tree damage was caused by the wind.

Thunderstorm Wind, Pennington

When
June 27, 4:35 PM MST
Where
Pennington County, Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.080, -103.220

Tree branches were broken throughout Rapid City.

Thunderstorm Wind, Pennington

When
June 27, 4:37 PM MST
Where
Pennington County, 3.49 mi N of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.130, -103.230

Roof shingles were blown off a house.

Thunderstorm Wind, Pennington

When
June 27, 4:37 PM MST to 4:52 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
June 27, 4:42 PM MST
Where
Pennington County, 7.34 mi SSE of Rapid City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.980, -103.170

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Meade

When
June 27, 4:43 PM MST to 4:53 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.150, -103.120

Thunderstorm Wind, Pennington

When
June 27, 4:50 PM MST to 4:55 PM MST
Where
Pennington County, 4.81 mi WNW of New Underwood
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.116, -102.930

Thunderstorm Wind, Pennington

When
June 27, 5:10 PM MST to 5:40 PM MST
Where
Pennington County, 3.22 mi NW of Wasta
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.097, -102.503

Thunderstorm Wind, Jackson

When
June 27, 5:15 PM MST
Where
Jackson County, 1.47 mi SSE of Cactus Flats
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.810, -101.890

Dime sized hail also fell with the storm.

Thunderstorm Wind, Jackson

When
June 27, 5:15 PM MST to 5:20 PM MST
Where
Jackson County, 3.96 mi E of Cactus Flats
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.836, -101.821

Thunderstorm Wind, Jackson

When
June 27, 5:30 PM MST
Where
Jackson County, 3.06 mi ESE of Cottonwood
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.960, -101.850

Thunderstorm Wind, Haakon

When
June 27, 5:42 PM MST
Where
Haakon County, 4 mi N of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.098, -101.667

Wind gusts were reported as 60 mph.

Thunderstorm Wind, Haakon

When
June 27, 5:52 PM MST to 6:02 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Jackson

When
June 27, 5:55 PM MST to 6:00 PM MST
Where
Jackson County, 9.55 mi ENE of Belvidere
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.899, -101.104

Thunderstorm Wind, Haakon

When
June 27, 6:08 PM MST
Where
Haakon County, 15.4 mi S of Kirley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.300, -101.250

Pea size hail also fell with the storm.

Thunderstorm Wind, Haakon

When
June 27, 6:28 PM MST
Where
Haakon County, 9 mi NE of Kirley
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
44.612, -101.171

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696928, 696949, 696943, 696930, 696947, 696931, 696933, 696950, 699507, 696937, 699502, 696939, 696951, 696953, 696956, 696966, 696957, 696963, 696971, 696981, 696970, 698654, 698655, 696987, 698652, 696988, 699509, 696989, 698653, 696990, 696992.